Alert archive / Kansas / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 134, NWS Topeka, KS

June 9, 2005Cloud County, Republic County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at Jun 9, 2005, 8:13 PM CDT for Cloud County, Republic County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 9, 2005, 8:13 PM CDT (01:13 UTC)
Expired
Jun 9, 2005, 9:00 PM CDT
In force
47 min
Issued by
NWS Topeka, KS
Area
Counties, with a storm outline in the text

Counties Cloud County, KS, Republic County, KS

The radar

The Grand Island radar (KUEX), 100 km from the middle of the area, began a volume at 01:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 9, 5:50 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.2 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2005-06-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 766 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2005-06-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 209 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
766 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
1408 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
209 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:35 PM CDT, 3 hours 38 minutes earlier.

Area forecast discussion, Jun 9, 4:35 PM CDT, 3 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
435 PM CDT THU JUN 9 2005

.DISCUSSION...
ACTIVE PERIOD IN STORE FOR AREA AS MEAN TROF TO OUR WEST CONTINUES
TO BE IMPETUS FOR PERIODS OF CONVECTION...SOME OF WHICH WILL BE
STRONG TO SEVERE WITH SOME HEAVY RAINS.

CONVECTION FIRING TONIGHT MAY CLIP NW PTN OF CWA WITH SOME SEVERE
HAIL/WIND AND HEAVY RAIN. OTHERWISE NOT A BIG EVENT EXPECTED
TONIGHT. ANOTHER STORY BY TMRW NIGHT AS FIRST OF TWO MAJOR WAVE
EJECTING FROM MEAN WRN TROF AFFECTS AREA. APPEARS COULD BE A
PROLIFIC RAIN PRODUCER AS LOW LVL MOISTURE/BROAD SCALE LIFTS
INCREASES AGAIN IN ADVANCE OF IT. PRECIPITABLE WATER PER NAM ALSO
EXCEEDS 150% OF NORMAL...ANOTHER GOOD INDICATOR OF HEAVY RAIN
POTENTIAL. WOULD NOT BE SURPRISED TO SEE ANOTHER FLOOD WATCH POSTED
BY TMRW FOR FRIDAY NIGHT.

SECOND MAJOR EVENT EXPECTED SOMETIME LATER SUNDAY OR SUNDAY NIGHT.
MODELS VERY MUCH DIVERGING BY LATE SUNDAY AND THIS IS SGFNT
CONSIDERING SENSIBLE WEATHER. GFS RATHER PROGRESSIVE WITH AN END TO
PCPN AND MAJOR CHG IN UPPER AIR PATTERN TO WARM AND DRY BY MIDWEEK.
EURO, AND TO LESSER EXTENT UK MODEL, MUCH DIFFERENT WITH SLOWER
PROGRESSION OF UPPER RDG TO AREA AND LINGERING PCPN LONGER. HAVE
OPTED TO FOLLOW HPC LEAD AND FOLLOW THE GFS. THAT WOULD MAKE ME
BELIEVE THAT IT COULD BE AN ACTIVE NIGHT SUNDAY EVENING WITH MUCH
BETTER DYNAMICS/SHEAR THAN RECENT OR NEAR TERM EXPECTED EVENTS.

TEMPERATURES TRICKY WITH EXPECTED RESIDUAL CLOUDS/PCPN ON SATURDAY.
ACTUALLY, DAYTIME TEMPERATURES NEXT FEW DAYS RATHER TRICKY TOO AS A
FUNCTION OF AMT OF LOW LVL MOISTURE.

FINAL PROBLEM IS WIND FORECAST. WITH LEAD OF GFS, HAVE FOLLOWED 18Z
RUN CLOSELY THROUGH TIME BEYOND SUNDAY MORNING. DOES APPEAR TO BE A
DRYING PERIOD BY LATE MONDAY. BNDRY MAY BE CLOSE ENUF TO PRECLUDE
SOME CHC FOR TSTMS MONDAY AFTERNOON. BUT AS NORTHWEST FLOW
EVOLVES BY TUESDAY...BEST RAIN CHCS SHOULD SHIFT OUT OF AREA AND
DRYING SHOULD PREVAIL. IF UPPER WAVE DEPICTED BY THE GFS HAS LESS
AMPLITUDE BUT RETAINS SPEED AS DEPICTED ON 12Z RUN THIS
MRNG...WARMUP NEXT WEEK COULD BE SOONER AND STRONGER THAN CURRENT
FCST SHOWS. LOTS OF TIME TO REFINE THAT HOWEVER.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Jun 9, 4:38 PM CDT, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
438 PM CDT THU JUN 9 2005

KSZ008>012-020>024-026-034>040-054>056-058-059-101000-
ANDERSON-BROWN-CLAY-CLOUD-COFFEY-DICKINSON-DOUGLAS-FRANKLIN-GEARY-
JACKSON-JEFFERSON-LYON-MARSHALL-MORRIS-NEMAHA-OSAGE-OTTAWA-
POTTAWATOMIE-REPUBLIC-RILEY-SHAWNEE-WABAUNSEE-WASHINGTON-
INCLUDING THE CITIES OF...ABILENE...CLAY CENTER...CONCORDIA...
EMPORIA...HIAWATHA...JUNCTION CITY...LAWRENCE...MANHATTAN...
MARYSVILLE...OTTAWA AND TOPEKA
438 PM CDT THU JUN 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL...NORTHEAST AND
EAST CENTRAL KANSAS.

.DAY ONE...TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT. SOME OF THESE COULD BE
SEVERE WITH LARGE HAIL AND DAMAGING WIND LATE THIS EVENING OR AFTER
MIDNIGHT IN NORTHCENTRAL KANSAS.

SEVERAL RIVERS ARE...OR WILL BE...IN FLOOD. CHECK THE LATEST FLOOD
STATEMENTS AND WARNINGS FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE ARE CONTINUING CHANCES FOR THUNDERSTORMS...FRIDAY INTO MONDAY.
THE BEST CHANCE FOR SEVERE STORMS...AND VERY HEAVY RAIN...WILL BE
FRIDAY NIGHT AND EARLY SATURDAY...AND AGAIN LATE SUNDAY OR EARLY
MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATER TONIGHT OVER NORTHCENTRAL KANSAS.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/TOP  (ALL LOWER CASE)

In the hours before

Special weather statement, Jun 9, 5:52 PM CDT, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
552 PM CDT THU JUN 9 2005

KSZ008-020-034-100400-
CLOUD-OTTAWA-REPUBLIC-
INCLUDING THE CITIES OF...CONCORDIA
552 PM CDT THU JUN 9 2005

TORNADO WATCH NUMBER 444 IS IN EFFECT UNTIL 1100 PM CDT
AND INCLUDES THE FOLLOWING COUNTIES...

REPUBLIC              CLOUD                 OTTAWA

SOME CITIES IN THE WATCH ARE...

CONCORDIA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.
Special weather statement, Jun 9, 8:11 PM CDT, 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
811 PM CDT THU JUN 9 2005

KSZ009>012-021-100500-
BROWN-CLAY-MARSHALL-NEMAHA-WASHINGTON-
INCLUDING THE CITIES OF...CLAY CENTER...HIAWATHA AND MARYSVILLE
811 PM CDT THU JUN 9 2005

SEVERE THUNDERSTORM WATCH NUMBER 446 IS IN EFFECT UNTIL
MIDNIGHT CDT AND INCLUDES THE FOLLOWING COUNTIES...

WASHINGTON            NEMAHA                MARSHALL
BROWN                 CLAY

SOME CITIES IN THE WATCH ARE...

CLAY CENTER           MARYSVILLE            HIAWATHA

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES FROM THE NATIONAL WEATHER SERVICE.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 9, 8:47 PM CDTFlash Flood WarningTOPRepublic3 hr
Jun 9, 9:31 PM CDTFlash Flood WarningTOPWashington3 hr
Jun 10, 1:33 AM CDTFlash Flood WarningTOPClay3 hr
Jun 10, 2:10 AM CDTFlash Flood WarningTOPRiley3 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.